Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 47, NWS Las Vegas, NV

September 7, 2017Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 7, 2017, 2:33 PM PDT for Clark County, Nevada. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2017, 2:33 PM PDT (21:33 UTC)
Expired
Sep 7, 2017, 2:53 PM PDT
In force
20 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clark County, NV

The radar

The Las Vegas radar (KESX), 45 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
2982 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

915 
WUUS55 KVEF 072133
SVRVEF
NVC003-072215-
/O.NEW.KVEF.SV.W.0047.170907T2133Z-170907T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
233 PM PDT THU SEP 7 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central Clark County in southern Nevada...

* Until 315 PM PDT

* At 230 PM PDT, a severe thunderstorm was located near Goodsprings,
  or 7 miles north of Jean, moving north at 15 mph.

  HAZARD...60 mph wind gusts and dime sized hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Enterprise, Southern Highlands, Mountains Edge, Blue Diamond and
  Goodsprings.

This includes Interstate 15 in Nevada between mile markers 15 and 20.
 
LAT...LON 3580 11528 3580 11548 3602 11549 3600 11518
TIME...MOT...LOC 2130Z 185DEG 12KT 3588 11537 

HAIL...<.75IN
WIND...60MPH
 
$$

JS
1 follow-up statement
441 
WWUS55 KVEF 072153
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
253 PM PDT THU SEP 7 2017

NVC003-072201-
/O.CAN.KVEF.SV.W.0047.000000T0000Z-170907T2215Z/
Clark NV-
253 PM PDT THU SEP 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CLARK COUNTY IS
CANCELLED...
                
The storm which prompted the warning near Goodsprings has weakened 
below severe limits, and no longer poses an immediate threat to life 
or property. Therefore the warning has been cancelled. A second 
Severe Thunderstorm Warning remains in effect for the Henderson area 
until 330 PM.

LAT...LON 3580 11528 3580 11548 3602 11549 3600 11518
TIME...MOT...LOC 2146Z 185DEG 12KT 3595 11536 

$$

JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 8:08 AM PDT, 6 hours 25 minutes earlier.

Area forecast discussion, Sep 7, 8:08 AM PDT, 6 hours 25 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
808 AM PDT Thu Sep 7 2017

.SYNOPSIS...Mainly isolated showers and thunderstorms are expected
today before a significant moisture surge brings more widespread
thunderstorms to portions of the southern Great Basin and Mojave
Desert Friday and Saturday. Temperatures will remain above normal
Thursday, but cool to below normal Friday and Saturday with the
additional cloud cover.
&&

.UPDATE...Sent a quick update to increase pops for areas of western
Mohave and eastern Clark Counties as showers and thunderstorms have
persisted for the past few hours. Additional storms will likely
develop through the early morning hours. These storms will produce
brief heavy rain, but are moving fast enough to limit flash flood
potential.
&&

Prev Discussion
330 AM PDT Thu Sep 7 2017

.SHORT TERM...today through Saturday

Weak diffluent flow aloft and moist mid-level convergence,
coupled with marginal instability, has supported a cluster of
scattered showers with embedded thunderstorms across Lincoln
County and the Colorado River this morning. These showers will
continue to track northward fairly quickly along the mean flow and
gradually dissipate prior to sunrise.

Water vapor imagery this morning reveals a dry slot working into the
western portion of the forecast air in association with a
disturbance progressing northeast into northern California. Dry
southwest flow will limit thunderstorm activity across western zones
today and Friday and will usher in breezy conditions, mainly across
northern Inyo and Esmeralda counties. Isolated to scattered
thunderstorms this afternoon should be focused mainly across
Lincoln, Clark and Mohave Counties, and perhaps far eastern portions
of San Bernardino County, where low-grade mid-level moisture
remains. Hazards this afternoon, as they have been in previous
afternoons, will be strong outflow winds.

Overnight tonight into Friday, deep moisture will be drawn up the
Colorado River from the Gulf of California as a result of a deep
southerly flow between a closing upper low off of the California
coast and a negatively tilted ridge to our east. Increasing low-
level moisture will increase PWATs considerably on Friday, with
values between 1"-2" across the eastern portion of the forecast area
(roughly 2 standard deviations above mean PW values for Las Vegas).
As such, thunderstorm coverage will be more extensive on Friday
compared to the previous 7 days, mainly for areas east of a line
from Tonopah down to Twentynine Palms. By Saturday, monsoon moisture
will begin to wrap into the closed low off of the California and
will spread chances for scattered storms westward. Mostly cloudy to
overcast skies may limit some activity, however the region will be
positioned under an area of diffluent flow aloft meaning
thunderstorms will need only limited daytime heating to initiate.
Main threats with thunderstorms both Friday and Saturday will be
flash flooding, especially over higher terrain where thunderstorms
may anchor or train for hours.

Temperatures will should be right around normal today, but lower to
below normal readings Friday and Saturday due to the increased cloud
cover.

.LONG TERM...Sunday through Thursday.

Lingering chances for thunderstorms, though lower than Saturday,
will remain over much of the forecast area Sunday as moisture wraps
around the closed low off the southern California Coast. Although
moisture decreases, there will be broad diffluence over much of the
forecast area and more surface heating to support thunderstorm
development. There is good agreement among the GFS and ECMWF that a
drier southwest flow will spread over the region Monday through
Wednesday as the closed low slowly lifts toward central California
then moves inland. The ECMWF depicts a deep broad trough diving out
of the Pacific Northwest that looks like will scour all moisture out
of the region by Thursday along with a noteworthy cooling trend. If
this plays out, it will be the end of monsoon season about on
schedule with the transition to a fall pattern as troughs drop down
from the northwest.

&&

.AVIATION...For McCarran...A light and variable should remain
through the morning, however a small chance exists for gusty outflow
between 10z-13z. Northeast to east wind likely to set up after 17z.
Confidence in winds after 22z is low, as nearby thunderstorms will
be capable of directing outflow across the terminal. Chances for
showers and/or thunderstorms in terminal airspace are low but can't
be ruled out through the afternoon and evening. Outside of
thunderstorm influence, a south-southwest wind should set up between
21z-23z with sustained speeds between 10-14 knots and gusts up to 20
knots possible. Skies will be scattered with ceilings between 12-15
kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered thunderstorms expected this
afternoon and evening, mainly across Clark, Lincoln, and Mohave
Counties. Thunderstorms will be capable of producing gusty, erratic
outflow at nearby terminals. Winds should remain light and diurnal
through the morning, with a breezy south wind setting for most areas
during the afternoon with speeds between 10-20 knots and gusts up to
25 knots possible. Winds will become lighter this evening and should
follow diurnal patterns overnight. SCT to BKN above 15kft through
the forecast period with slightly lower ceilings associated with
nearby storm activity.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Gorelow
SHORT TERM/AVIATION...Boothe
LONG TERM.............Adair

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 2:10 PM PDTFlash Flood WatchVEFClark, Lincoln, Nye55 hr
Sep 7, 2:43 PM PDTSevere Thunderstorm WarningVEFClark27 min
Sep 7, 3:29 PM PDTAreal Flood AdvisoryVEFClark2 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.